From Temecula, California, USA:
Our three year old daughter was diagnosed with type 1 diabetes and Grave's disease on September 11 of this year. After two weeks of taking Tapazol, she developed a rash and joint pain. At first, her doctor believed it was a virus. After the symptoms got worse, we took her off the Tapazol and put her on PTU three weeks ago. Her rash and joint pain have improved. Her rheumatologist believes she had a reaction to the Tapazol. She still suffers from occasional hives and a slight limp in her hip at times. The rhuematologist said she may just have to live with this as there are no other drugs available for her. What are the chances she will react to the PTU? Being so young, what are her choices for treatment if she does?
It sounds like a Tapazol rash to me. PTU can sometimes cause the same thing since PTU and Tapazol are chemical cousins. There are several pediatric thyroid centers (Cleveland Clinic and Massachusetts General Hospital) that have long experience with pediatric radioactive iodine (RAI) treatment under such circumstances and, usually, this would be the next treatment option to consider even in someone so young. It sounds very dangerous, but is actually very safe. We, and many others, have used such RAI treatment successfully and safely. In the long term, it is likely to cause hypothyroidism, but this is far easier to manage and, of course, does not then have the joint or allergic problems of anti-thyroid medications. You should go back and review these options in some detail with your endocrine team.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.